NEW YORK (MedscapeWire) Mar 28 — The popular herbal supplement kava may cause potentially severe liver damage, according to a new US Food and Drug Administration (FDA) warning.
Kava is a common ingredient found in many herbal supplements promoted for relaxation, sleeplessness, menopausal symptoms, and other uses. The kava plant (Piper methysticum) is native to the South Pacific, where it is used to create a traditional beverage.
Products containing kava have been implicated in liver-related injuries such as hepatitis, cirrhosis, and liver failure in more than 25 events reported in Europe and Canada. Four patients required liver transplants. In response, regulatory agencies in these countries have taken actions ranging from pulling kava-containing products from the shelves to warning consumers about the potential risks.
Now the FDA is warning physicians to check their patients who use kava supplements or teas for possible symptoms of liver damage after similar reports in the United States. One previously healthy young woman required liver transplantation after taking the herb, and several other liver-related injuries have been reported to the agency.
Symptoms of serious liver damage include jaundice and brown urine. Other, less specific symptoms may include nausea, vomiting, light-colored stools, unusual tiredness, weakness, stomach pain, and loss of appetite. The FDA urges any person taking kava who experiences these symptoms to consult their physician.
The FDA also says anyone who has a history of liver problems should talk with their doctor before using supplements that contain kava.
To determine whether a product contains kava, check the product label in the "Supplement Facts" box. Other frequently-used names for kava include ava, awa, kava root, kava kava, kawa, kawa kawa, Piper methysticum, rauschpfeffer, kava pepper, kew, sakau, tonga, wurzelstock, or yangona.
Under US federal law, dietary supplements do not have to be proven safe or effective before they can be sold. The FDA has not determined whether kava dietary supplements provide the benefits for which they are promoted.
To report any possible adverse effects of kava, contact the FDA by phone at (800) 332-1088 or on the Internet at https://www.fda.gov/medwatch.
Reviewed by Gary D. Vogin, MD
Medscape Medical News © 2002 Medscape
Cite this: Jennifer Warner. Kava May Cause Liver Damage - Medscape - Mar 28, 2002.